A problem associated with the use of rapid insulins is that situations occur that cause people to perceive them as faster than they really are. For example, a person may feel perfectly normal at 70 mg/dl (3.9 mmol), take a bolus of rapid insulin for a meal, and a few minutes later begin to shake, sweat and have trouble thinking. Though the timing of the symptoms gives the impression that rapid insulin is responsible and acts very quickly, the symptoms are unlikely to be caused by the rapid insulin just given. More likely, another insulin given earlier is causing the blood sugar to drop. A drop of only a few mg/dl causes a person to go from feeling normal to feeling low. Because the meal bolus was just given, it often receives the blame for a low caused by an insulin that was given earlier.
|Adapted from Using Insulin © 2003|
The kinetics of an insulin are when that insulin can be measured in the bloodstream, whereas an insulin's dynamics are when it actually affects the blood sugar. After an injection, peak levels of Humalog and Novolog insulins are seen in the bloodstream about 45 minutes later, as shown by the dashed kinetic line to the right. However, the effect on your blood sugar is not nearly this quick. The solid dynamic line to the right shows when these insulins are actually lowering the blood sugar. The maximum effect on lowering the glucose level is not seen until 2 hours after an injection and continues for over 4 hours.
Another situation often seems to confirm for many the false impression that a rapid insulin is really rapid. This occurs when a carb or correction bolus is given and a low blood sugar begins only an hour or two later. Here, the rapid insulin is likely at fault, but again the low blood sugar is not caused by any rapid action. Rather, the quick drop in blood sugar seen in the blood sugar is more likely to have been caused by a carb or correction bolus that was too large.
For instance, if enough Novolog is taken to cover 100 grams of carboyhydrate, but only 50 grams are eaten, the excess insulin makes the blood sugar drop quickly, giving the false impression that the insulin acts quickly. A rapid fall in blood sugar may also be caused when a bolus overlaps with another recent bolus or basal dose.
When a low blood sugar occurs less than 3 hours after a bolus dose has been given, consider the cause carefully. There may be an error in carb counting, an overlap of two or more boluses, an excessive basal insulin dose, excess physical activity, a low glycemic index carbohydrate, or another factor such as delayed gastric emptying from gastroparesis that is responsible. Remember to note a reason for all unexpected lows and highs in your record book.
For additional information on Humalog and intensive management, carbohydrate counting, glycemic index, proper insulin doses, or exercise, get Pumping Insulin and the Pocket Pancreas by John and Ruth, or Using Insulin by John, Ruth, and C Varma MD, T Bailey MD